Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 144, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 25, 2000, 5:16 PM EDT for Richland County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 2000, 5:16 PM EDT (21:16 UTC)
- Expired
- Sep 25, 2000, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Richland County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 5:50 PM EDT | Thunderstorm Wind 50 E | Columbia, SC | Highway Patrol reported trees and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2074 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 252117 SVRCAE SCC079-252215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 516 PM EDT MON SEP 25 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 615 PM EDT. * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF IRMO TO 9 MILES SOUTHWEST OF IRMO...OR FROM 8 MILES SOUTH OF WINNSBORO TO 7 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ST. ANDREWS AT 540 PM EDT DENTSVILLE AT 555 PM EDT ARCADIA LAKES...FOREST ACRES...VALENCIA HEIGHTS...WOODFIELD AT 600 PM EDT COLUMBIA AT 610 PM EDT THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. ARDREY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:25 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 25, 2:25 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT MON SEP 25 2000 COLD FRONT MOVING EAST ACROSS ALABAMA DUE TO ARRIVE LATE TONIGHT. LOW LEVEL JET 40 KNOTS...WELL-DEFINED OMEGA AND APPROACHING SHORTWAVE SHOULD CAUSE SQUALL LINE TO DEVELOP TO OUR WEST DURING EARLY EVENING AND PROGRESS EAST OVERNIGHT. MAIN CONCERN WILL BE DAMAGING WINDS WITH THE STORMS. HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY AND LINGER INTO THE EXTENDED. PREFER THE NGM/ETA TEMPERATURES TONIGHT WITH COMPROMISE ON TUESDAY THEN WARMER ETA TUESDAY NIGHT DUE TO MIXING. EXTENDED MRF HAS LOW MOVING NORTHEAST INTO THE SOUTH ATLANTIC BY WEEKEND. EUROPEAN MODEL DOES SHOW THIS WITH HIGH PRESSURE DOMINATING. WILL LEAN TOWARD EUROPEAN AT THIS TIME KEEPING FORECAST PARTLY CLOUDY THROUGH THE EXTENDED. TEMPERATURES A LITTLE BELOW NORMAL. FCSTID = 30 CAE 69 79 57 76 / 70 5 0 0 AGS 66 79 56 76 / 70 5 0 0 SSC 69 79 57 76 / 70 5 0 0 OGB 69 79 57 76 / 70 5 0 0 .CAE... GA...NONE. SC...NONE.
In the hours before
Special weather statement, Sep 25, 11:55 AM EDT, 5 hours 21 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036- 037-038-041-GAZ040-063-064-065-077-260000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1155 AM EDT MON SEP 25 2000 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: AIKEN BAMBERG BARNWELL CALHOUN CHESTERFIELD CLARENDON EDGEFIELD FAIRFIELD KERSHAW LANCASTER LEE LEXINGTON MCCORMICK NEWBERRY ORANGEBURG RICHLAND SALUDA SUMTER THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA: BURKE COLUMBIA LINCOLN MCDUFFIE RICHMOND ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS LATE THIS AFTERNOON INTO TONIGHT... A MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION THIS AFTERNOON IN CONJUNCTION WITH AN APPROACHING COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL AID THE DEVELOPMENT OF THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS. THE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHTTIME HOURS. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES... OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. SKYWARN STORM SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION. THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE. L3M
Local storm report, Sep 25, 5:12 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA, SC
512 PM EDT MON SEP 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM 2 S WHITMIRE SC WIND DAMAGE
09/25/00 NEWBERRY HIGHWAY DEPT. REPORTED SEVERAL
TREES DOWN
CDLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 66 min |
| Sep 25, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 61 min |
| Sep 25, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 61 min |
| Sep 25, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| Sep 25, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 45 min |
| Sep 25, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.